Heavy Snow, Wenatchee Area
- When
- February 27, 7:00 PM PST to February 28, 2:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Heavy snow fell three miles west of Chelan, with 4 inches of accumulation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Heavy snow fell three miles west of Chelan, with 4 inches of accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 27, 2:20 PM PST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
220 PM PST TUE FEB 27 2007
.SYNOPSIS...THE PACIFIC NORTHWEST WILL REMAIN UNDER THE INFLUENCE
OF LOW PRESSURE THROUGH MUCH OF THE WEEK. SHOWERY WEATHER IS
EXPECTED WITH TEMPERATURES SEVERAL DEGREES BELOW AVERAGE.
&&
.DISCUSSION...
TONIGHT THROUGH THURSDAY NIGHT...SATELLITE AND SURFACE
OBSERVATIONS INDICATE A SURFACE LOW AT 1 PM ON THE NORTH OREGON
COAST. AHEAD OF THIS LOW...THE ATMOSPHERE IS UNSTABLE WITH
850-500MB LAPSE RATES OF 7-8.5 C/KM. VISIBLE SATELLITE INDICATES
CUMULUS BUILD UPS ARE MOST SIGNIFICANT OVER SE WASHINGTON
STRETCHING NE TOWARDS SHOSHONE COUNTY. THERE IS A RISK OF AN
ISOLATED THUNDERSTORM IN THESE AREAS...BUT WILL LEAVE OUT OF
FORECAST GIVEN MARGINAL THUNDER POTENTIAL. BETTER CHANCE THOUGH OF
SOME SMALL HAIL OR GRAUPEL...WITH ONE REPORT OF DIME SIZE HAIL IN SPOKANE
RECEIVED EARLIER THIS AFTERNOON. ATTENTION THEN TURNS TO THE
SURFACE LOW AND ITS PATH. LATEST TRENDS OF PATH HAVE A TRACK
TOWARDS THE ENE...WITH THE MODELS IN GENERAL AGREEMENT THAT A MORE
NE TRACK WILL DEVELOP THIS EVENING. THIS WILL TAKE THE CENTER OF
THE LOW TO NEAR ELLENSBURG AROUND 10 PM...AND THEN INTO BRITISH
COLUMBIA ON WEDNESDAY. THIS WILL RESULT IN GOOD UPSLOPE FLOW INTO
THE EAST SLOPES OF THE CASCADES WHERE 3 TO 5 INCHES OF
ACCUMULATION IS EXPECTED...WHICH IS JUST UNDER ADVISORY CRITERIA.
ELSEWHERE...2 TO 3 INCHES OF ACCUMULATION WILL OCCUR OVER THE
NORTHERN VALLEYS. A SNOW ADVISORY WAS ISSUED EARLIER THIS
MORNING FOR THE OKANOGAN VALLEY AND HIGHLANDS AS WELL AS THE NE
MOUNTAINS...AND WILL EXPAND IT TO INCLUDE THE WATERVILLE PLATEAU
AND THE NORTH IDAHO PANHANDLE. DECIDED NOT TO GO WITH AN ADVISORY
FOR WENATCHEE AREA AS SFC TEMPS SHOULD BE 33-35 DEGREES WHEN SNOW
BEGINS...RESULTING SOME BRIEF INITIAL MELTING AT THE SURFACE WHICH
SHOULD KEEP ACCUMULATIONS AT 1 TO 2 INCHES.
ON WEDNESDAY NIGHT INTO THURSDAY AN UPPER LEVEL CLOSED LOW WILL
DROP INTO THE AREA FOR A CONTINUED ISOLATED TO SCATTERED COVERAGE
OF SNOW SHOWERS FOR MOST LOCATIONS. DRIER WEATHER IS EXPECTED THURSDAY
NIGHT AHEAD OF AN APPROACHING WARM FRONT. JW
FRIDAY THROUGH TUESDAY...GLOBAL MODEL SOLUTIONS ARE GENERALLY
FAIRLY WELL CLUSTERED THROUGH THE BULK OF THE PERIOD TODAY.
GFS/CANADIAN/ECMWF/DGEX SOLUTIONS ALL INDICATE HEIGHTS RISING
MARKEDLY FROM THE LEVELS OF EARLY THIS WEEK STARTING LATE FRIDAY
AND CONTINUING INTO THE WEEKEND AND NEXT WEEK. WHILE RIDGING
GENERALLY WOULD INDICATE IMPROVING SENSIBLE WEATHER
CONDITIONS...THIS FORECAST PERIOD PRESENTS VERY FLAT RIDGING AHEAD
OF A DEEP TROUGH CENTERED OFF THE COAST. THE RESULT IS FAIRLY
CONSISTENT ON SHORE FLOW ALONG WITH PERSISTENT WARM ADVECTION THAT
KEEPS BOTH MODEST ISENTROPIC ASCENT...OROGRAPHIC UPSLOPE FLOW...AS
WELL AS PACIFIC MOISTURE FEED IN THE CARDS THROUGH THE BULK OF THE
FORECAST. WHILE THIS ON SHORE PATTERN AND THE LONG WAVE TROUGHING
OFF SHORE DO CONTINUE THROUGH THE MAJORITY OF THE FORECAST
PERIOD...THE GFS/CANADIAN/DGEX ALL GENERALLY PICK UP ON BEST
FORCING FOR ASCENT ON FRIDAY WITH THE MOST MARKED WARM ADVECTION
OF THE PERIOD AND AGAIN ON MONDAY WITH A SHORT WAVE PASSAGE
EMBEDDED IN THE ON SHORE FLOW. OUTSIDE OF THAT...GENERALLY HIGHER
MOUNTAIN POPS AND SLIGHT CHANCE POPS IN THE LOWER ELEVATIONS OWING
TO BETTER CHANCES FOR PRECIPITATION IN UPSLOPE REGIONS GIVEN
DECENT SATURATION INDICATED ON MODELS FOR MOST LOCATIONS THROUGH
THE PERIOD.
FOR THE SYSTEM FRIDAY...CONDENSATION PRESSURE DEFICITS AT 290K
FALL MARKEDLY FROM NEAR 100 MB EARLY IN THE DAY OVER THE EASTERN
CWA TO DOWN BELOW 10 MB. ALONG WITH THIS...STRONG FEED OF PACIFIC
MOISTURE ADVECTION BEGINS TO DRIVE MIXING RATIOS UP TO NEAR OR
ABOVE 3 G/KG AT 290K. WARM FRONTAL LIFT GRADUALLY OVERSPREADS THE
AREA FROM WEST TO EAST AS THE LEFT EXIT REGION OF A 110 KT PACIFIC
JET STREAK BRINGS UPPER DIVERGENCE OVERHEAD. AND WEAKLY CONVERGENT
FLOW AT 850 MB NOSES UP AGAINST THE 850 MB WARM
FRONT...ACCENTUATING LIFT AHEAD OF IT. THE RESULT WILL LIKELY BE A
PERIOD OF 6-12 HOURS OF STRATIFORM PRECIPITATION FRIDAY AND EARLY
FRIDAY NIGHT AS THE WARM FRONT PASSES. ONCE IT DOES...SNOW LEVELS
ARE SET TO RISE MARKEDLY THROUGH THE WEEKEND AND INTO NEXT WEEK AS
LOW LEVEL LAPSE RATES STEEPEN. THIS WILL MEAN PRECIPITATION
CHANCES WILL GENERALLY BE CENTERED MORE ALONG OROGRAPHICALLY
FAVORED AREAS ALTHOUGH GIVEN GOOD SATURATION FOR MOST AREAS...SOME
OF THE SHOWERS WILL SNEAK OUT INTO THE LOWER ELEVATIONS. WITH THE
WARM FRONTAL PASSAGE WE ALSO SEE 850 MB TEMPERATURES RISE PRETTY
DRAMATICALLY AND MIXING POTENTIAL INCREASE BEHIND THE WARM FRONT.
WHILE THIS DOES NOT LOOK LIKE A WINDY PERIOD AT THIS TIME...THE
POTENTIAL FOR MIXING FROM ALOFT WILL LIKELY HELP TO ACCELERATE THE
INCREASE IN SURFACE TEMPERATURES ACROSS THE CWA. AS 850 MB
TEMPERATURES JUMP TO BETWEEN +4 AND +6C ACROSS THE CWA THROUGH
MONDAY...MANY AREAS WILL LIKELY JUMP INTO THE 50S FOR HIGHS.
BY MONDAY...THE CWA IS ONCE AGAIN UNDER THE LEFT EXIT OF A PACIFIC
JET STREAK JUST AHEAD OF A VERY POTENT 500 MB SHORT WAVE.
MEANWHILE...MOISTURE FLOW AGAIN GOES MORE SOUTHWESTERLY...ALLOWING
BETTER SATURATION TO RETURN TO THE LOWER COLUMBIA BASIN AS
ISENTROPIC OMEGAS AGAIN BEGIN TO RISE ACROSS THE CWA. BY
AFTERNOON...LOW LEVEL THETA-E LAPSE RATES GO NEGATIVE ACROSS
NEARLY THE ENTIRE CWA AS STRONGER FLOW AT 850 MB APPROACHES THE
CWA. WITH CONVERGENCE AHEAD OF THIS...DIVERGENCE ALOFT...AS WELL
AS WEAK STABILITY IN THE LOWER LEVELS...WOULD NOT BE AT ALL
SURPRISED TO SEE A FEW THUNDERSHOWERS GIVEN MUCAPES OFF THE GFS OF
A COUPLE HUNDRED J/KG. BEYOND MONDAY...GENERAL ON SHORE FLOW
RESUMES...WITH LITTLE IF ANY MARKED COOLING BEHIND PACIFIC FRONT
THAT TRAVERSES THE AREA MONDAY.
FOR TEMPERATURES THROUGH THE PERIOD...A GENERAL WARMING TREND WILL
BE IN STORE. WITH 850 MB TEMPERATURES RISING STRONGLY ON ALL
MODELS...A WARM UP SEEMS CERTAIN. HAVE GENERALLY HELD TEMPERATURES
BACK FOR FRIDAY WITH CLOUDS AND SNOW ACROSS ALMOST THE WHOLE CWA
IN THE PRE-WARM FRONTAL ENVIRONMENT. HOWEVER...BY FRIDAY NIGHT THE
WARMING TREND STARTS. SNOW LEVELS RISE SIGNIFICANTLY AND
TEMPERATURES LIKELY WILL NOT FALL MUCH/AT ALL IN MANY LOCATIONS.
AFTER THAT...TEMPERATURES GO ABOVE NORMAL FOR THE REST OF THE
FORECAST PERIOD. /FRIES
&&
.AVIATION...
INSTABILITY ASSOCIATED WITH SLOWLY ADVANCING UPPER LOW OFF THE NORTH
OREGON COAST CONTINUES TO PRODUCE BANDS AND CLUSTERS OF SHOWERS OVER
THE INLAND NORTHWEST. RAIN AND SNOW SHOWERS ARE EXPECTED TO SPREAD
OVER THE SOUTHERN AND CENTRAL CASCADES AROUND 21Z. MVFR TO IFR
CEILINGS AND VISIBILITIES ARE POSSIBLE THROUGH THE EVENING IN THE
WENATCHEE AND MOSES LAKE AREA...WITH A COUPLE INCHES OF SNOW
ACCUMULATION BY EVENING. ELSEWHERE IN THE INLAND NORTHWEST
CONVECTIVE SHOWERS WILL BE MORE SCATTERED IN NATURE THROUGH AT
LEAST 06Z. BZ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 27 36 25 35 22 34 / 60 80 50 30 20 70
COEUR DALENE 27 37 25 36 21 34 / 50 80 50 30 20 70
PULLMAN 30 38 26 35 24 35 / 40 60 50 30 20 70
LEWISTON 31 43 29 40 28 41 / 30 40 50 30 20 70
COLVILLE 29 34 19 38 22 33 / 60 90 50 30 20 70
SANDPOINT 27 34 25 37 21 33 / 60 90 50 30 20 70
KELLOGG 26 36 25 36 21 34 / 60 70 60 50 20 70
MOSES LAKE 30 42 24 41 24 41 / 60 60 20 10 20 60
WENATCHEE 28 41 25 40 28 39 / 80 50 20 10 30 60
OMAK 28 38 19 40 22 36 / 80 80 50 20 30 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 1 AM TO 4 PM PST WEDNESDAY FOR NORTHERN
PANHANDLE.
WA...SNOW ADVISORY FROM 1 AM TO 4 PM PST WEDNESDAY FOR NORTHEAST
MOUNTAINS.
SNOW ADVISORY FROM 10 PM THIS EVENING TO 1 PM PST WEDNESDAY FOR
OKANOGAN HIGHLANDS.
SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY FOR
OKANOGAN VALLEY.
SNOW ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST WEDNESDAY FOR
WATERVILLE PLATEAU.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
250 PM PST TUE FEB 27 2007
IDZ001-WAZ037-038-043-044-282300-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
250 PM PST TUE FEB 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
SNOW ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST
WEDNESDAY FOR WATERVILLE PLATEAU
SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM PST
WEDNESDAY FOR OKANOGAN HIGHLANDS
SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
WEDNESDAY FOR OKANOGAN VALLEY
SNOW ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST WEDNESDAY FOR
NORTH IDAHO PANHANDLE...NORTHEAST MOUNTAINS
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH THIS
AFTERNOON...WITH INCREASING SNOW EXPECTED LATE EVENING AND
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG PACIFIC SYSTEM WILL MOVE INTO THE AREA ON FRIDAY. SNOW
WILL DEVELOP EARLY IN THE DAY...EVEN AT THE LOWEST ELEVATIONS. MODERATE
ACCUMULATIONS ARE POSSIBLE IN THE LOWER ELEVATIONS WITH HEAVIER
AMOUNTS IN THE MOUNTAINS.
IDZ002>004-026-027-WAZ031>036-041-042-282300-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...
MULLAN...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
250 PM PST TUE FEB 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MORE SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT.
SPOTTY SNOW ACCUMULATIONS ARE POSSIBLE...MAINLY DURING THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED ON WEDNESDAY.
SPOTTY SNOW ACCUMULATIONS ARE POSSIBLE...MAINLY EARLY IN THE
MORNING AND DURING THE OVERNIGHT HOURS.
A STRONG PACIFIC SYSTEM WILL MOVE INTO THE AREA ON FRIDAY. SNOW
WILL DEVELOP EARLY IN THE DAY...EVEN AT THE LOWEST ELEVATIONS. MODERATE
ACCUMULATIONS ARE POSSIBLE IN THE LOWER ELEVATIONS WITH HEAVIER
AMOUNTS IN THE MOUNTAINS.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12982.